Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Blacksburg, VA

September 15, 2002Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 15, 2002, 5:46 PM EDT for Caswell County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2002, 5:46 PM EDT (21:46 UTC)
Expired
Sep 15, 2002, 6:15 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS51 KRNK 152146
SVRRNK
NCC033-152215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN SEP 15 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT.

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF YANCEYVILLE...MOVING NORTH
  AT 35 MPH.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  YANCEYVILLE...
  PROVIDENCE...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3613 7942 3617 7920 3653 7921 3652 7951

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:15 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 15, 3:15 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SUN SEP 15 2002

THE COMBINATION OF A COLD FRONT TO OUR WEST AND THE REMNANTS OF
HANNA TO THE SOUTH ARE PRODUCING PERIODS OF RAIN ACRS THE FA.
THERE WERE BREAKS IN THE PCPN ESPECIALLY ACRS WESTERN PORTIONS
OF FA THIS AFTERNOON. AS A PAIR OF SHORTWAVES ACTED AS FOCUS FOR
RAIN AXIS. REVIEW OF REGIONAL WSR-88D IMAGES DISPLAYED RAIN TO
SOUTH ADVANCING TOWARDS RGN AND RAIN IN OHIO VALLEY SPREADING EAST
INTO WV. BELIEVE SIG RAIN IS ONCE AGAIN POSSIBLE TONIGHT...BUT NO
WIDESPREAD FLOOD THREAT EXPECTED. ELECTED TO ADJUST POPS TONIGHT
WITH A GRADIENT HIGHER TO THE SOUTH AND SOUTHEAST. WILL MENTION
RAIN HEAVY AT TIME EAST OF THE MTNS...DUE TO POSBL UPSLOPE
ENHANCEMENT. ON MONDAY...FRONT IN THE OHIO RIVER VALLEY WILL PUSH
SOUTH INTO FA. I WILL CONTINUE THE SCT CHC OF PCPN ON MONDAY. FRONT
STALLS TO OUR S MONDAY NIGHT AND TUE. I RAISED TEMPS FOR MONDAY AND
TUESDAY.

IN THE EXTENDED PERIODS...MID SHIFT ADDED POPS IN THE SW COUNTIES
WED WITH NEXT JET STREAK AND RETURN OF MOISTURE. THIS AM CANADIAN
AND MRF SOLUTION SUPPORTS THE IDEA OF LIGHT PCPN. ON THU...CONTINUE
CHC IN WESTERN PORTION OF FA. WILL KEEP MENTION OF CHC OF SHWRS AND
THUNDERSTORMS FOR FRI AND SAT. DRY WEATHER ANTICIPATED ON SUNDAY. A
FEW OF THE ADJUSTMENTS MADE IN THE EXTENDED PERIODS: RAISED CLOUD
COVER TUES NITE...ADDED LIGHT POPS THU TO WEST AND RAISED MINS
FRIDAY.  BLENDED FORECAST VIA EASTERN ISC GROUP. ZONES WILL BE OUT
BY 400 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   64  80  60  80 /  60  30  10  10
LYH   63  80  59  80 /  60  30  10  10
DAN   66  83  63  81 /  60  30  10  10
BLF   59  76  54  76 /  50  30  10  10
LWB   57  75  53  76 /  50  30  10  10
BCB   60  77  56  77 /  50  30  10  10
TNB   57  74  55  74 /  60  30  10  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.